Contraception - What If I Have Side Effects?

on 24 Aug 2021 6:40 AM
Photo of a woman in a thoughtful pose on a blue background

 

Contraception can be a wonderful tool, in preventing unplanned pregnancy or managing many medical conditions. However, many people are worried about using contraception, due to a fear of potential side-effects.

Contraception can cause side-effects in one person and no side-effects in another. Unfortunately, it is highly variable. What you experience may be completely different from what your friend or sister experiences, on the exact same contraception! Generally, if you are experiencing side-effects, they usually settle within 3-6 months of using the contraception. However, if the side-effects become too much to tolerate, it is your right to ask for another contraception option.

Weight gain

As it relates to contraception, some people may fear weight gain, some may desire it, and others may not consider it important at all. Sometimes, it's not so much that a person is gaining weight - it's that the contraception may cause minor bloating and/or changes to the amount and distribution of body fat to areas where previously it wasn't. It's hard to know if you will be affected by this or not. 

Bleeding

There are some contraception options that are known to cause irregular bleeding, make your bleeding a bit lighter or heavier, or stop your bleeding altogether. It's about what you prefer, or can manage. Often times, bleeding will settle down within 6 months of a new contraception - especially for most long acting hormonal contraception options, which many people use to regulate bleeding. But if your bleeds are worsening or not changing, or if they're causing low iron and/or low energy it's worth getting checked by your doctor.

Mood changes

When a person uses hormonal birth control, it can alter the level of hormones in their body, which could possibly cause changes to their mood. However, it's important to recognise that other social and environmental factors can be at play. To reassure those who have mental health conditions such as depression, hormonal contraception has not been associated with worsening of symptoms. Some forms of contraception may increase the risk for being diagnosed with depression, but effects on mood are mixed, can vary by type and whether the hormone goes throughout the whole body or acts locally on the uterus/ovaries.

 

No matter what, it's your body and your choice. Finding the right type of contraception for you can take time, patience and trial and error. But you know what’s best for you - so don't be afraid to voice any of your concerns to your health professional.